Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 114, NWS Las Vegas, NV

August 14, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2014, 12:37 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 12:37 PM PDT (19:37 UTC)
Expired
Aug 14, 2014, 3:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WGUS55 KVEF 141937
FFWVEF
CAC071-142230-
/O.NEW.KVEF.FF.W.0114.140814T1937Z-140814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1237 PM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 330 PM PDT

* AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER EAST CENTRAL SAN BERNARDINO
  COUNTY. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.
  RUNOFF FROM THIS STORM WILL FLOW ACROSS HIGHWAY 95 BETWEEN MILE
  MARKERS 28 AND 31.

* LOCATIONS IMPACTED INCLUDE...
  US 95 BETWEEN MILE MARKERS 28 AND 31

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485

$$

STUMPF
2 follow-up statements
144 
WGUS75 KVEF 142019
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
119 PM PDT THU AUG 14 2014

CAC071-142230-
/O.CON.KVEF.FF.W.0114.000000T0000Z-140814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
119 PM PDT THU AUG 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR EAST
CENTRAL SAN BERNARDINO COUNTY...

AT 114 PM PDT...THE THUNDERSTORM LOCATED ALONG US 95 BETWEEN NEEDLES 
AND VIDAL JUNCTION HAS WEAKENED BUT RUNOFF FROM THE EARLIER HEAVY 
RAIN MAY CONTINUE TO IMPACT PORTIONS OF US 95 BETWEEN MILE MARKERS 
28 AND 31.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN SAN BERNARDINO COUNTY.

LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485

$$

STUMPF
219 
WGUS75 KVEF 142055
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
155 PM PDT THU AUG 14 2014

CAC071-142103-
/O.CAN.KVEF.FF.W.0114.000000T0000Z-140814T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
155 PM PDT THU AUG 14 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN
BERNARDINO COUNTY...

THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA. ANY 
RUNOFF FROM THE EARLIER HEAVY RAIN AND THE THREAT OF FLASH FLOODING 
HAS ENDED.

LAT...LON 3463 11480 3462 11457 3437 11458 3439 11485

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:45 AM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 14, 9:45 AM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT THU AUG 14 2014

.SYNOPSIS...DRIER AIR ARRIVING FROM THE WEST WILL LIMIT THUNDERSTORM
CHANCES MAINLY TO MOHAVE COUNTY TODAY. DRY WEATHER WILL OCCUR
THROUGH THE WEEKEND AND INTO NEXT WEEK...WITH TEMPERATURES WARMING
TO NEAR NORMAL BY SATURDAY AND CLIMBING A FEW DEGREES ABOVE NORMAL
FOR NEXT WEEK.
&&

.UPDATE...MAY JUST BE ENOUGH MOISTURE/INSTABILITY THIS AFTERNOON FOR
A BRIEF SHOWER OR THUNDERSTORM OVER THE HIGHER TERRAIN OF FAR
SOUTHERN CLARK COUNTY. INCREASED POPS AROUND SEARCHLIGHT THIS
AFTERNOON.

OTHERWISE, HI RES MODELS AND HRRR SUGGEST BEST CONVECTIVE PARAMETERS
WILL BE ACROSS EASTERN LINCOLN COUNTY AND MOHAVE COUNTY TODAY.
MODELS STILL INDICATE AIR MASS WILL CONTINUE TO DAY/STABILIZE FROM
THE WEST FRIDAY AND BEYOND.
&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
THE SYNOPTIC PATTERN THIS MORNING FEATURES A CLOSED UPPER LOW OVER
THE PACIFIC NORTHWEST...RIDGING FROM TEXAS NORTHWARD INTO
CANADA...AND TROUGHING OVER THE EASTERN CONUS. THE UPPER LOW OVER
THE PACIFIC NORTHWEST WILL GRADUALLY SHIFT EAST THROUGH THE SHORT
TERM PERIOD. THIS WILL CONTINUE TO DISPLACE THE RIDGE FARTHER TO THE
SOUTH ALLOWING FOR DRY WEST-SOUTHWEST FLOW ALOFT TO REMAIN OVER OUR
AREA. THE DRYING TREND CONTINUES THIS MORNING FROM WEST TO EAST.
NEARLY ALL THE IPW SENSORS ARE SHOWING ROUGHLY A QUARTER TO SEVEN
TENTHS OF AN INCH OF MOISTURE LOSS OVER THE LAST 24 HOURS...AS OF
THIS WRITING.

THE DRYING WILL LIMIT ANY THUNDERSTORM THREAT TO MOHAVE COUNTY AND
PORTIONS OF FAR EASTERN LINCOLN COUNTY THIS AFTERNOON AND EARLY
EVENING. FOR FRIDAY AND SATURDAY...THE ENTIRE FORECAST AREA IS
LOOKING DRY. SHOULD SEE SOME CUMULUS CLOUDS OVER THE HIGHER TERRAIN
OF MOHAVE COUNTY BUT LACK OF DEEP MOISTURE AND ADEQUATE FORCING WILL
MEAN NO CHANCE OF RAIN. HIGH TEMPERATURES WILL WARM BACK CLOSER TO
NORMAL AS WE HEAD INTO THE WEEKEND AND SOUTHERLY BREEZES WILL BE
COMMON EACH AFTERNOON.

.LONG TERM...SUNDAY THROUGH THURSDAY...AN EXTENDED DRY PERIOD LOOKS
PROBABLE FOR THE ENTIRE REGION LASTING WELL INTO NEXT WEEK.  FLAT
HIGH PRESSURE RIDGE WITH TROUGHING OFF THE COAST OF NORTHERN
CALIFORNIA WILL RESULT IN MONSOON MOISTURE SHUNTED SOUTHWARD WHILE A
DRY SOUTHWESTERLY FLOW IS ADVECTED INTO THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN.  THIS IS NOT A FAVORABLE PATTERN FOR OUR
MONSOON LOVERS OUT THERE...IN FACT WE WILL BE LUCKY TO EVEN SEE AN
ISOLATED STORM IN THE HIGHEST PEAKS OF MOHAVE COUNTY NEXT WEEK.
KEPT THE FORECAST DRY FOR THE ENTIRE REGION IN THE EXTENDED TIME
FRAME...HOWEVER, GIVEN THE TIME OF YEAR, WE WILL NEED TO WATCH THE
MARGINAL MOISTURE AROUND FOR THE POSSIBILITY OF ISOLATED ACTIVITY IN
MOHAVE COUNTY.

WITH THE DRY CONDITIONS FORECAST...TEMPERATURES WILL HAVE NO TROUBLE
CLIMBING ABOVE NORMAL AND I TRENDED THE TEMPERATURES UPWARDS FOR
NEXT WEEK...AND A FEW DEGREES ABOVE GUIDANCE.  TEMPERATURES SUNDAY
ONWARD WILL AVERAGE 3 TO 5 DEGREES ABOVE THE SEASONAL AVERAGE.
&&

.AVIATION...FOR MCCARRAN...ENOUGH MOISTURE WILL REMAIN IN PLACE FOR
CUMULUS DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON...BUT NOT
EXPECTING ENOUGH DEVELOPMENT FOR RAIN. SOUTHERLY WINDS THIS MORNING
ARE EXPECTED TO CONTINUE WITH SOME GUSTS TO AROUND 20-25 KNOTS THIS
AFTERNOON. GUSTS WILL DIMINISH...BUT SOUTHERLY WINDS WILL CONTINUE
OVERNIGHT AND INTO FRIDAY MORNING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED CUMULUS ARE EXPECTED AGAIN TODAY WITH A
SLIGHT CHANCE OF THUNDERSTORMS OVER LINCOLN/MOHAVE COUNTIES. WINDS
WILL FAVOR TYPICAL DIURNAL WIND PATTERNS WITH GUSTS TO AROUND 20-25
KNOTS THIS AFTERNOON.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.
&&

UPDATE...PIERCE
SHORT TERM/AVIATION...PADDOCK
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 14, 11:58 AM PDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1158 AM PDT THU AUG 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      3 NNE BOULDER CITY      36.02N 114.80W
08/14/2014                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS OVER 6 INCHES OF WATER FLOWING
            ACROSS ROAD ON LAKESHORE DR. NORTH OF THE LAKE MEAD
            RECREATIONAL AREA ENTRANCE. ROAD HAS BEEN SHUT DOWN AT
            THIS TIME.

&&

JPULLIN

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.